FDA Safety Alert: Invokana and Invokamet for Diabetes

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

The FDA has issued a safety alert for medications containing canagliflozin, a newer drug used to treat type 2 diabetes.

According to the FDA, medications containing canagliflozin (Invokana and Invokamet) may cause an increased risk of leg and foot amputations.

Do diabetics already have an increased risk of leg and foot amputations?

Yes. Diabetics have a higher risk of leg and foot amputations compared to a person who does not have diabetes. Why? Diabetes, if not properly managed, can decrease blood flow and feeling to your legs and feet which can result in injury and slower healing.

How was the increased risk of leg and foot amputations with canagliflozin discovered?

A recent ongoing clinical trial known as CANVAS (CANagliflozin cardioVascular Assessment Study) found an increase in leg and foot amputations (mainly affecting the toes) in patients treated with canagliflozin-containing medications.

Why is there an increased risk of leg and foot amputations with these medications?

At this time the reason is unknown, but the CANVAS clinical trial has shown an increased risk in patients who are taking medications that contain canagliflozin.

How long has the CANVAS clinical trial been going on?

Patients participating in the CANVAS clinical trial have been followed for 4.5 years as of June 2016.

Has the FDA confirmed the new finding from the trial?

No. While the FDA has issued an alert to increase awareness, they are still investigating and will provide another update once more information is available.

Will the CANVAS clinical trial continue?

Yes. The clinical trial will continue at this time.

What signs and symptoms should I be on the look out for?

If you take Invokana or Invokamet and develop any new pain or tenderness, sores or ulcers, or infections in your legs or feet you should notify your doctor right away.

Drugs featured in this story

Filed under